Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

April 5, 1997Berrien County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 5, 1997, 7:45 PM EST for Berrien County, Michigan. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 7:45 PM EST (00:45 UTC)
Expired
Apr 5, 1997, 8:30 PM EST
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

What was reported inside it

TimeReportWhereRemark
Apr 5, 8:30 PM ESTThunderstorm WindHarbert, MI
Apr 5, 8:40 PM ESTThunderstorm WindColoma, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 060044 RRA
SVRGRR
MIC021-060130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EST SAT APR 5 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN LOWER MICHIGAN

   ...BERRIEN COUNTY
 
AT 742 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY GRAND RAPIDS
DOPPLER RADAR 30 MILES WEST OF ST JOSEPH OR 20 MILES NORTHWEST OF
GRAND BEACH MOVING EAST AT 50 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
     MICHIANA                AROUND 750 PM EST
     BRIDGMAN                AROUND 805 PM EST
     ST JOSEPH               AROUND 815 PM EST
     NILES                   AROUND 820 PM EST

THIS STORM HAS A HISTORY OF DAMAGING WINDS IN EXCESS OF 60 MPH.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
 
TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 11:51 AM EST, 7 hours 54 minutes earlier.

Area forecast discussion, Apr 5, 11:51 AM EST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EST SAT APR 5 1997

KGRR REF LOOP SHOWING THE BAND OF STEADIER RAIN LIFTING NE AWAY FROM
THE FA LATE THIS MORNING. THIS AREA OF PCPN IS JUST ALONG AND AHD OF
A WEAK WARM FRONT THAT EXTENDS FROM MKG TO TOL. THIS FIRST WAVE OF
PCPN WAS ASSOCIATED WITH AN INITIAL VORT MAX THAT EJECTED NE AWAY
FROM THE PARENT UPPER LOW OVER SE WY. XPCT A BREAK IN THE STEADIER
RAIN THIS AFTERNOON...THEREFORE WILL WORD FCST AS SCATTERED SHOWERS.

THE NEXT UPSTREAM SHRTWV IS FCST TO ROTATE NE TWRD SW LWR THIS
EVENING. THIS SHOULD BRING ANOTHER ROUND OF STEADIER RAIN TO MUCH OF
THE FA THIS EVENING...ALONG WITH A CHANCE OF THUNDERTORMS...
ESPECIALLY ACROSS SW LWR. WL LEAVE IN THE FCST THE MENTION OF A
RUMBLE OF THUNDER AND GO WITH A CHANCE OF THUNDERSTORMS IN THE SW
ZONES. TEMP FCST LOOKS OK...AS CLOUDS AND SHOWERS SHOULD KEEP A LID
ON READINGS WARMING TOO MUCH.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:29 PM ESTSevere Thunderstorm WarningGRRBerrien, Cass, Van Buren61 min
Apr 5, 8:50 PM ESTSevere Thunderstorm WarningGRRAllegan60 min
Apr 5, 9:13 PM ESTSevere Thunderstorm WarningGRRKent, Ottawa62 min
Apr 5, 9:45 PM ESTSevere Thunderstorm WarningGRRBarry65 min
Apr 5, 10:03 PM ESTSevere Thunderstorm WarningGRRIonia, Montcalm62 min
Apr 6, 12:57 PM EDTSevere Thunderstorm WarningGRRClare, Mecosta, Osceola63 min
Apr 6, 1:40 PM EDTSevere Thunderstorm WarningGRRMontcalm35 min
Apr 6, 1:59 PM EDTSevere Thunderstorm WarningGRRClare, Isabella, Mecosta, Montcalm56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.